A patient called the other evening. He finished his rapid opioid detox about a week ago. He has a very physical job and is the father of a 4-month-old baby, Noah. Noah is the reason he finally decided he had to stop his drug use once and for all. He has been using high dose opiates for over 20 years, with a few small blocks of abstinence thrown in.

He did well through his detox; he was able to stay pretty comfortable getting off the equivalent of somewhere between 300-450 mg of mixed opiates. He was also using heroin.

He was able to detox from opioids in 3 days. On the first day, we planned, together, for him to stop using opioids. The next day when his previously overstimulated endorphin receptors were dropping from lack of use, we gave him a small dose of Naltrexone to avoid the feelings of “going cold turkey.” On day three, his endorphin receptors were free from the effects of opioids. He was amazed at how comfortable the process was. Naltrexone therapy helps to decrease cravings and allows the brain to heal. It also offers protection from slip-ups. Naltrexone injections can help by offering sustained endorphin receptors for months after.

His call came because he is so very frustrated with his lack of energy. With a job installing granite counters and a tiny baby, not to mention the mother of this tiny baby who is desperate for his help, this man wants to feel energized. Now. Yesterday. He wants a magic pill and he is certain there is something I can prescribe for him to help.

If there is, I haven’t met it.

Withdrawal Energy Levels

When you stop taking opiates your body goes through withdrawal. The body's endorphin receptors take a dive and the body feels this in many unpleasant ways. For some, unpleasant symptoms may persist even after the body has detoxed. Having low energy and feeling very irritable are common complaints from those in recovery.


FREE GUIDE: UNDERSTANDING ACCELERATED OPIOID DETOX


One of the signs that your energy is low due to being in a state of post-withdrawal is exhaustion paired with trouble concentrating, memory problems, or anxiety.

The Impact of PAWS on Energy Levels

In conjunction with feeling low energy post-withdrawal, he was also feeling irritable and frustrated. These feelings fed his exhaustion and he knew he had to gain some insight into managing these symptoms. He was feeling the effects of Post-acute-withdrawal-syndrome or PAWS.

After a medically supervised detoxification from opiates, many experience PAWS. It’s characterized by feelings of lethargy, headaches, nausea, and muscle aches. It's extremely important to find ways of comforting yourself during this phase of recovery by avoiding triggering situations, eating well, and getting plenty of physical activity.

Using Natural Dopamine to Fight Low Energy

Dopamine is the neurotransmitter that allows us to feel pleasure. It is made in our brains so we can enjoy food, sex, laughing, a beautiful sunset, fishing, hunting or whatever it is that personally brings you pleasure. Unfortunately, when the brain is constantly overloaded with exceedingly high levels of dopamine from an external source, it eventually stops making its own. It can’t compete.

Research shows that if external sources of dopamine are not introduced into the brain for about four months, the brain will begin to make it again. And that’s what we tell our patients.

One of the standard questions we track at the Coleman Institute when people return for their follow up Naltrexone implants specifically addresses this: What is your energy level on a 0-100% scale?

Most people don’t have their energy back 100% by four months, but almost invariably people are feeling better in 2 to 4 weeks. It is closer to two weeks for patients getting off short-acting opiates such as most painkillers and heroin; closer to four weeks for patients detoxing off methadone and Suboxone.


NALTREXONE THERAPY FOR OPIATES FAQs


The Right Way to Improve Low Energy After Opioid Withdrawal

Part of my job is to help people manage their expectations around this reality. Some patients say they have used various amino acid supplements that seem to help with a quicker recovery. Others say exercising, working hard, and avoiding naps during the day help. I believe the body wants to heal and it will. I think it’s important to put the best "fuel" into our bodies we can, but I haven’t met a patient yet who doesn’t eventually feel and look better within a few months, even if the only change they make is stopping opiates.

Patient Tips for Managing Low Energy After Opiate Withdrawal

When he asked us if we had any tips on how he could manage PAWS, we were happy to share with him what we have seen work well for others.

  • Be realistic. Recovery takes time and it’s important to be patient with yourself and others.
  • Get to sleep early. The body has a lot of healing to do when going through recovery. Make a plan to get 8 hours every night.
  • Journal your experiences. Journaling can help you pinpoint patterns in your thoughts and identify other ways of reacting.
  • Make an appointment with a mental health professional to help support you.
  • Problems with memory are a common occurrence with PAWS. Writing things down can be extremely helpful to keeping up with daily tasks.
  • Joining a 12 step program can be very helpful as you get to meet other people who are going through the same thing as you.
  • Cyclical thinking can be interrupted by listening to music, talking with friends, or getting some physical exercise.

Learn more about boosting energy after opioid withdrawal.

So I have great faith that Noah’s dad will regain his energy, hopefully, sooner than later. And when that little guy looks up into his dad’s face and smiles and laughs, or when he takes his first few steps, I think some genuine dopamine will be coursing through this proud daddy’s brain.

Joan Shepherd, FNP


SCHEDULE A CALLBACK


x

Didn’t find what you were looking for?
Call us now at 877-773-3869 or submit the form to request a callback.